Teva Pharmaceuticals Recalls Hypertension Medication
Written by Eli Ben-YehudaOn June 23, 2019
Valsartan Recall 6/11/2019
Teva Pharmaceuticals USA, Inc. has expanded its voluntary consumer-level recall originally initiated on April 25, 2019, in the United States of losartan potassium tablets. This expanded recall includes six (6) lots of bulk losartan potassium USP Tablets (two lots of 50 mg strength and four lots of 100 mg strength) due to the detection of an impurity – N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) – that is above the US Food & Drug Administration’s interim acceptable exposure limit of 9.82 ppm.<.p>
The source of the NMBA impurity was detected in one lot of active pharmaceutical ingredient (API), manufactured by Hetero Labs Limited, which was used in the manufacturing of the six (6) bulk lots of these drug products. Based on the available information, there is a potential risk of developing cancer in a few patients following long-term use of products containing high levels of NMBA.
Losartan Potassium is indicated for the treatment of hypertension, hypertensive patients with left ventricular hypertrophy, and nephropathy in Type 2 diabetic patients. The lots were sold exclusively to Golden State Medical Supply of Camarillo, California. Golden State Medical Supply packages this bulk product under its own label and distributes in retail bottles of 30, 90, and 1000 tablets.
To date, Teva has not received any reports of adverse events related to the lots being recalled.
No other Teva Losartan Potassium finished drug products have been identified, in the United States, containing API above the interim specification levels set for NMBA.
The affected Losartan Potassium tablets being recalled are described as:
- Losartan Potassium tablets, USP 25 mg, are light-green, film-coated, teardrop-shaped biconvex tablet with “LK 25” on one side and “>” on the other side.
- Losartan Potassium tablets, USP 100 mg, are dark green, film-coated, oval-shaped biconvex tablets with “LK100” on one side and “>” on the other side.
Teva promptly notified Golden State Medical Supply of the presence of the impurity in Hetero’s API and Teva will recall thirty-five (35) lots of bulk Losartan Potassium tablets sold to that company. The tablets, which have been packaged and sold by Golden State Medical Supply, will be recalled from their customers and patients. Distributors and retailers that have the product being recalled should immediately stop distribution, quarantine all remaining product in their control, and return the recalled product per the instructions given to them by Golden State Medical Supply.
What Is NDMA?
NDMA is an organic chemical used to make liquid rocket fuel and a byproduct of manufacturing some pesticides and processing fish. It can be unintentionally introduced into manufacturing through certain chemical reactions.
NDMA is also found in air pollution and various industrial processes, as well as some food, is considered a possible human carcinogen by the International Agency for Research on Cancer (IARC).
The FDA is testing all ARBs for these impurities. It had to design a special test after it learned that some ingredients imported from one company in China, Zhejiang Huahai Pharmaceuticals, were tainted.
The FDA placed Zhejiang Huahai Pharmaceuticals on an import alert at the end of September, meaning all active pharmaceutical products and finished products made by the company will not be permitted to enter the United States. The FDA made that decision after its recent inspection of the facility.
The voluntary recall affects the 75 mg, 150 mg, and 300 mg doses of irbesartan made by Sciegen and labeled as Westminster Pharmaceuticals and Golden State Medical Supply (GSMS), two companies who have partnered with Sciegen for the distribution of generic irbesartan. Aurobindo, the company who makes the active pharmaceutical ingredient for the drug manufacturer, is recalling all unexpired lots of the irbesartan active ingredient supplied to the US market with NDMA.
Earlier this year, the FDA and European Medicines Agency recalled several drug products with the active ingredient valsartan because of contamination with N-nitrosodimethylamine (NDMA), another N-nitrosamine labeled as a possible carcinogen. Nearly two dozen countries have pulled valsartan-containing medications and the FDA has published a list of all valsartan products affected by that recall.
What Should Patients Do?
Customers and patients with medical-related questions, who wish to report an adverse event, or quality issues about the Teva products being recalled under the Golden State Medical Supply label should contact Teva Medical Information by phone at: 888-838-2872, option 3, then, option 4. Live calls are received Monday-Friday, 9:00AM-5:00 PM Eastern Time with voicemail available 24 hours/day, 7 days/week or by email at [email protected]
The FDA urges consumers to examine their tablets and look for the specific markings to determine if their product is affected by this recall. Products can be best identified by patients as being white, oval-shaped tablets marked with SG 160; SG 161; or SG 162.
The FDA lists recall instructions provided by the specific companies, including the drug lot numbers included in the recall and how to return or dispose of the affected medicines.
It noted that patients should look at the name of the drug and company listed on the prescription label to determine if their medication has been recalled. They can also contact the pharmacy where they picked it up.
These medications are used to treat serious medical conditions — high blood pressure and heart failure.
“It’s not the drug that’s the problem. It’s a contaminant that was included in the manufacturing process that’s the problem. Patients shouldn’t lose faith in the drug itself,” said Dr. Victoria Shin, a cardiologist with Torrance Memorial Medical Center in Torrance, California.
So “patients should not stop their medication on their own without consulting a physician,” said Shin. “This can cause elevated and uncontrolled blood pressure which can potentially have severe health consequences.”
A doctor or pharmacist can also help patients find an alternative medication. This may be another valsartan product or a different medication from the same class of drugs, known as angiotensin receptor blockers.
These blockers include losartan, olmesartan, irbesartan, and others.
Patients should monitor their blood pressure closely after switching medicines. People may respond differently to new medication. The dose may also need to be adjusted under the guidance of a health care provider.
Patients wishing to return product may contact Teva’s product recall processor to obtain instructions and a return kit for returning their medication:
Contact Inmar at 877-789-2065 (Hours of operation: 9 am to 5 pm Eastern Time, Monday – Friday) or email Inmar at: [email protected] will provide the materials needed to return their medication and instructions for reimbursement.
Customers of Golden State Medical Supply, Inc. may contact them at:
Call: (800) 284-8633, ext. 215
Fax: (805) 437-7582
Email: [email protected]
To see if you may have these hypertension pills in your possession, check here for more information. You can also direct questions about the product to Westminster’s Regulatory Affairs department by phone at (888) 354-9939.
How to Lower Blood Pressure Fast & Naturally.
RESPeRATE is the only non-drug, FDA-Cleared device for lowering blood pressure naturally. It is clinically proven, doctor recommended and has no side effects.
RESPeRATE lowers blood pressure by relaxing constricted blood vessels which cause high blood pressure. RESPeRATE does so by harnessing the therapeutic power of slow-paced breathing with prolonged exhalation in a way that is virtually impossible to achieve on your own. All you have to do is breathe along with RESPeRATE’s guiding tones.
- Clinically proven
- Over 250,000 Customers
- FDA Cleared
- No Side Effects
Get 10 Tips to Lower Blood Pressure.
You will also receive our bi-weekly RESPeRATE Journal.
By using this form you agree with the storage and handling of your data by this website.